Skin reactions may show efficacy of immune checkpoint inhibitors
New findings suggest the development of cutaneous immune-related adverse events (cirAEs) is associated with better treatment efficacy and survival in patients being treated with immune checkpoint inhibitors (ICIs) for cancer.
These findings come from a paper published in JAMA Dermatology (Jan. 12, 2022, online ahead of print).
To clarify the association between the development of cirAEs after treatment with anti-PD1 or anti-PD-L1 therapy, the study investigators assessed data from 14,016 patients with advanced cancer who were treated with immune checkpoint inhibitors. The data came from the TriNetX Diamond network, which contains health record data from more than 200 million US and European patients.
The study population included 7,008 patients who developed skin-related side effects and 7,008 who did not.
With a median study follow-up of 3.2 years, 3,233 (26.1%) of the patients had died.
The investigators found that patients who had at least one skin-related adverse event had a 22% decrease in mortality, though this protective effect was not the same for all types of adverse events. Vitiligo, lichen planus, itchiness, dryness, and non-specific rashes were associated with the most protective effect, which ranged from 30% to 50% protection from mortality.
“These data provide oncologists and dermatologists with important prognostic information when counselling immunotherapy recipients on the clinical implications of the skin toxicities,” said the paper’s senior author Dr. Yevgeniy R. Semenov, in a press release. “Also, skin toxicities tend to occur early in the course of immunotherapy and present an opportunity to evaluate efficacy soon after initiating treatment. As such, our findings may help identify patients who are more likely to benefit from their current immunotherapy regimen versus those who may need to be considered for a stronger or alternative treatment regimen.”
Dr. Semenov is an investigator in the Department of Dermatology at Massachusetts General Hospital in Boston.